Illinois, 2014

Dense Fog in Illinois, September 3, 2014

September 3, 2014 · NWS PAH · 13 events in 13 counties and zones

Along and north of a line from the Marion/Carbondale area to Harrisburg and Shawneetown, clear skies and light winds set the stage for widespread dense fog. Heavy rain within the previous 24 hours contributed to abundant moisture in the low levels of the atmosphere.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Along and north of a line from the Marion/Carbondale area to Harrisburg and Shawneetown, clear skies and light winds set the stage for widespread dense fog. Heavy rain within the previous 24 hours contributed to abundant moisture in the low levels of the atmosphere. High pressure was centered over the Upper Ohio Valley, resulting in light winds across southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 2, 10:47 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 2, 10:47 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1147 PM CDT Tue Sep 2 2014

.Update...
Issued at 1147 PM CDT Tue Sep 2 2014

Updated the Aviation Section.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 241 PM CDT TUE SEP 2 2014

A weak mid/upper-level trough pushing through the area today, has
pushed a weak surface wind shift into our western counties this
afternoon. There has been some drying/mixing of dewpoints, and
temperatures have struggled to warm up behind this wind shift from
KPOF through KMVN. Scattered convection is to be expected ahead of
this front over southwest Indiana and west Kentucky through
sunset.

Skies are expected to clear and winds will become slack by
late evening over the entire region. This certainly could result
in fog development throughout the region overnight. Did not
mention it in the gridded forecast at this time. Just prefer to
see the clearing and diminished winds before putting fog in the
official forecast.

The 12Z guidance builds the 500mb heights over our region
Wednesday into Thursday. Today's surface boundary will take on
more of a warm frontal look Wednesday, and it may provide a focus
for convective development mainly over the western half of the
area Wednesday afternoon. This is likely to be isolated to widely
scattered development, if anything.

It looks like the heat and humidity will reprise its role on
Thursday, with temperatures climbing well into the 90s and
dewpoints holding above 70 degrees. Much of the area will see
heat indices around of just above 100 degrees Thursday afternoon.
It should stay under Heat Advisory criteria, so will continue to
just mention the near-advisory level heat in the HWO.

The forecast is dry from Wednesday night through Thursday night,
which seems reasonable with the high building overhead. However,
one model or another tries to generate some isolated QPF throughout
this period. Certainly cannot rule out diurnal development with
the building heat and humidity, but confidence and expected
coverage are too low to mention at this time.

As for temperatures, decided to lean toward the warm side of
guidance in general throughout the short term period for both
highs and lows. This is especially the case with highs for Thursday.

.LONG TERM...(Friday through Tuesday)
Issued at 241 PM CDT TUE SEP 2 2014

Medium to high confidence in the extended.

Models are in good agreement with the upcoming cold front towards
the end of the week. The 12z Tue GFS is a bit slower than its
counter part 12z ECMWF with moving the front through the region.
They both have similar arrival but the GFS has slower departure and
cool air arrival. Either way Friday and Saturday look to be
plentiful with thunderstorms. Surface based LI's negative 7 and CAPE
between 2k and 3k j/kg severe weather can not be ruled out.
Mitigating factors for severe weather would be a freezing level near
15k feet would lessen the possibility of hail. In addition low shear
with relatively light winds overall would also negate Tor's and
super cells overall. Multi cellular with heavy rains as PWAT's
approach 2"...Would indicate heavy rain possibly a severe wind would
be the main threat with this frontal passage.

Otherwise much cooler and drier is expected in the wake of this
front by Sunday. Temps will be around 10 degrees cooler than prior
to passage.

&&

.AVIATION...
Issued at 1147 PM CDT TUE SEP 2 2014

Will continue with fog mention overnight. It has developed at some
sites, just not any of the terminals. Expect temps to cross over
with calm winds. Once the high clouds thin, conditions should become
more favorable as well. Some CU possible Wednesday with light south
winds.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Sep 2, 7:58 PM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
858 PM CDT TUE SEP 2 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
858 PM CDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

PATCHY FOG WILL FORM LATE TONIGHT. THE FOG MAY BE LOCALLY
DENSE...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN LAST NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE WEDNESDAY MAINLY OVER SOUTHEAST
MISSOURI AND ADJACENT PORTIONS OF SOUTHERN ILLINOIS AND WEST
KENTUCKY. LOCALLY HEAVY RAINFALL AND LIGHTNING ARE THE PRIMARY
CONCERNS.

HEAT INDEX VALUES WILL TOP 100 DEGREES THROUGHOUT THE REGION
THURSDAY AFTERNOON.

A GOOD CHANCE OF THUNDERSTORMS IS FORECAST FRIDAY THROUGH SATURDAY
FOR THE ENTIRE REGION. ALTHOUGH A FEW STORMS MAY BRIEFLY PULSE UP
TO NEAR SEVERE LEVELS...LOCALLY HEAVY RAINFALL AND LIGHTNING WILL
BE THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 3, 12:16 AM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
116 AM CDT WED SEP 3 2014

ILZ075>078-080>083-INZ081-082-085>088-031300-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...
BOONVILLE...ROCKPORT
116 AM CDT WED SEP 3 2014

...AREAS OF DENSE FOG OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...

AREAS OF DENSE FOG WILL CONTINUE GENERALLY ALONG AND NORTH OF THE
INTERSTATE 64 CORRIDOR THROUGH THE EARLY MORNING HOURS. PERSONS
TRAVELLING ACROSS THESE AREAS SHOULD BE PREPARED FOR RAPID
REDUCTIONS IN VISIBILITIES TO LESS THAN ONE QUARTER MILE...ALLOW
EXTRA TIME TO REACH THEIR DESTINATIONS...AND USE LOW BEAM
HEADLIGHTS. VISIBILITIES SHOULD IMPROVE BY MID MORNING.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 dense fog. Local standard time, as filed.

Dense Fog, Edwards

When
September 3, 2:00 AM CST to 8:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
September 3, 2:00 AM CST to 8:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
September 3, 2:00 AM CST to 8:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
September 3, 2:00 AM CST to 8:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
September 3, 2:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
September 3, 2:00 AM CST to 8:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
September 3, 2:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
September 3, 2:00 AM CST to 8:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
September 3, 2:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
September 3, 2:00 AM CST to 8:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
September 3, 2:00 AM CST to 8:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
September 3, 2:00 AM CST to 8:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
September 3, 2:00 AM CST to 8:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541493, 541494, 541495, 541496, 541497, 541498, 541499, 541500, 541501, 541502, 541503, 541504, 541505.